Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Sacramento, CA

March 17, 2002Solano County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 17, 2002, 3:28 PM PST for Solano County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2002, 3:28 PM PST (23:28 UTC)
Expired
Mar 17, 2002, 4:30 PM PST
In force
62 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Solano County, CA

The radar

The Sacramento radar (KDAX), 20 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2002-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2002-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 172328
SVRSAC
CAC095-180030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
325 PM PST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SOLANO COUNTY IN CALIFORNIA
  
* VALID UNTIL 430 PM PST

* AT 325 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF DIXON...MOVING SOUTHEAST AT 10
  MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  DIXON
  WINTERS
  INTERSTATE 80

REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3849 12205 3833 12188 3849 12169 3862 12184

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:10 PM PST, 18 minutes earlier.

Area forecast discussion, Mar 17, 3:10 PM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
310 PM PST SUN MAR 17 2002

SHOWERS ARE DISIPATING OVER THE NORTH AS SUBSIDENCE BEGINS TO MOVE
INTO THE NORTH. THE WEST SLOPE OF THE SIERRA AND MOTHERLODE WILL
CONTINUE TO HAVE THE MOST ACTIVITY THIS EVENING...BEFORE TAPERING OFF
OVERNIGHT. SOME ISOLATED THUNDERSTORMS HAVE POP UP IN THE CENTRAL AND
SOUTHERN SAC VLY THIS AFTERNOON. 2 INCHES OF SNOW REPORTED TODAY JUST
WEST OF SONORA...1 INCH IN ALTA AND 4 INCHES AT PACIFIC HOUSE. DUE TO
ONGOING SHOWERS AND CONVECTION JUST STARTING TO DEVELOP...I WILL KEEP
THE SNOW ADVISORY IN EFFECT UNTIL 8 PM FOR THE WEST SLOPES. BETWEEN 6
AND 8 PM SNOWFALL RATES WILL TAPER WITH ONLY A COUPLE INCHES POSSIBLE
OVER THE HIGHER ELEVATIONS THIS EVENING.

COLD NIGHT TONIGHT WITH THE CLOUDS CLEARING AND TEMPERATURES DROPPING
INTO THE 30S. NORTH WINDS AT THIS TIME LOOKS LIKE IT SHOULD PREVENT
WIDESPREAD FROST...BUT SOME WIND SHELTERED SPOTS WILL LIKELY DROP TO
AROUND THE FREEZING MARK.

NORTHERLY FLOW AND CLEAR SKIES WILL HELP TO START THE WARMING TREND
ON MONDAY...CONTINUING INTO WEDNESDAY AS RIDGING DEVELOPS OVER THE
REGION. TEMPERATURES BY MID WEEK SHOULD BE AROUND 70. A WEAK WAVE
MOVING THROUGH THE FAR NORTH MONDAY NIGHT AND TUESDAY LOOKS EVEN
WEAKER TODAY...SO HAVE TRIMMED BACK ON THE POPS AND LOCATIONS
FURTHER. KEEPING SLIGHT CHANCES ACROSS THE FAR NORTH DURING THAT TIME
PERIOD. THE NEXT CHANCES OF RAIN WILL OCCUR FRIDAY THROUGH SUNDAY AS
A CLOSED UPPER LOW MOVES INTO NORTHERN CAL.

.STO...SNOW ADVISORY UNTIL 8 PM FOR THE WEST SLOPES OF THE NORTHERN
        SIERRA NEVADA...

BLU BE 021/038 031/048 036 75800
RBL UB 034/059 040/060 039 75000
SAC UU 034/060 039/065 040 75200

In the hours before

Special weather statement, Mar 17, 10:30 AM PST, 4 hours 58 minutes before
CAZ016>019-172300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CALIFORNIA
1030 AM PST SUN MAR 17 2002

...THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF THE CENTRAL VALLEY THIS
AFTERNOON...

A COLD LOW PRESSURE SYSTEM BRUSHING ACROSS NORTHERN CALIFORNIA THIS
AFTERNOON WILL SET THE STAGE FOR POSSIBLE THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF THE CENTRAL VALLEY. THE BEST CHANCE OF
THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS THE CENTRAL SACRAMENTO
VALLEY...SOUTHWARD TO THE NORTHERN SAN JOAQUIN VALLEY. THIS INCLUDES
THE MARYSVILLE/YUBA CITY AREA...THE SACRAMENTO METRO AREA...AND THE
STOCKTON AND MODESTO REGION.

THE MAIN RISK FROM THE THUNDERSTORMS IS EXPECTED TO BE OCCASIONAL
LIGHTNING...BRIEF HEAVY RAIN...AND SMALL HAIL. STORMS WILL HAVE THE
POTENTIAL TO DUMP A LARGE AMOUNT OF SMALL HAIL IN A SHORT PERIOD...
CREATING HAZARDOUS DRIVING CONDITIONS. IN ADDITION...ISOLATED FUNNEL
CLOUDS OR BRIEF WEAK TORNADOS CANNOT BE RULED OUT.

RESIDENTS ARE ADVISED TO KEEP AN EYE TO THE SKY THIS AFTERNOON...AND
BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH.
RAPIDLY CLEARING SKIES ARE EXPECTED ACROSS THE REGION THIS EVENING.

ROWE

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:45 PM PSTTornado WarningSTOSolano30 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.